A Study on Gingival Enlargement and Serum Folic Acid Levels in Epileptic Patients on Phenytoin Therapy
Background - Chronic administration of phenytoin has been associated to have a number of adverse effects. Gingival enlargement is one such most often reported adverse drug sequela of long term phenytoin usage with falling serum folic acid levels seen with increase in the duration of phenytoin therapy. There have been studies that report clinical benefits of the use of folic acid as an adjuvant to the anti-epileptic therapy in the prevention of anti-epileptic drug induced gingival enlargement. However, studies conducted in the past have also reported precipitation of epileptic attacks in patients on folic acid adjuvant therapy due to fall in sera levels of phenytoin due to drug interactions. Hence, the study was planned to investigate the association of phenytoin induced gingival enlargement and sera levels of folic acid in epileptic patients on phenytoin therapy. 25 patients between the ages of 18-50 years clinically diagnosed with epilepsy prior to the start of phenytoin therapy were included based on selection criteria and written informed consents were obtained. Assessment of serum folic acid levels and gingival enlargement was done prior to the start of and after 6 months of phenytoin therapy. The results of the study confirmed a significant association between low serum folate levels and increasing severity of phenytoin induced gingival enlargement. The results of the study suggest a higher incidence of gingival enlargement in phenytoin treated epileptic patients with a positive correlation with falling serum folic acid levels as the duration of the therapy increases.
- There are currently no refbacks.
International Journal of Basic Medical Sciences and Pharmacy (IJBMSP): ISSN: 2049-4963